Alert archive / Iowa / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 12, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at May 8, 2000, 5:01 AM CDT for Jasper County, Iowa. It was in force for 29 min. 1 report came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- May 8, 2000, 5:01 AM CDT (10:01 UTC)
- Expired
- May 8, 2000, 5:30 AM CDT
- In force
- 29 min
- Issued by
- NWS Des Moines, IA
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Jasper County, IA
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 8, 5:20 AM CDT | Thunderstorm Wind 56 E | Kellogg, IA |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 10.0 hours before the alert went out and 221 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 142 J/kg
- Mixed-layer CIN
- -257 J/kg
- Mixed-layer LCL
- 1763 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- -16 m²/s²
- 0-3 km storm-relative helicity
- 63 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KDMX 081002
SVRDSM
IAC099-081030-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
501 AM CDT MON MAY 8 2000
THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
JASPER COUNTY IN CENTRAL IOWA
* UNTIL 530 AM CDT
* AT 501 AM CDT LAW ENFORCEMENT REPORTED A SEVERE THUNDERSTORM WITH
DAMAGING WINDS JUST NORTHWEST OF COLFAX...OR ABOUT 21 MILES EAST
OF DES MOINES...MOVING EAST AT 30 MPH.
* SOME LOCATIONS THREATENED THROUGH 530 AM CDT...
BAXTER
LAMBS GROVE
KELLOGG
NEWTON
COLFAX
HURRICANE FORCE WINDS OF 70 TO 80 MILES AN HOUR ARE LIKELY IN THE
WARNED AREA.
DAMAGING STRAIGHT-LINE WINDS OVER 75 MPH CAN SOUND JUST LIKE A
TORNADO AND CAUSE JUST AS MUCH DAMAGE.
LAT...LON 4171 9337 4152 9328 4154 9282 4184 9285
4185 9327
&
KULA
NNNNWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 8, 3:15 AM CDT, 1 hour 46 minutes earlier.
Area forecast discussion, May 8, 3:15 AM CDT, 1 hour 46 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 315 AM CDT MON MAY 8 2000 NOT MUCH TIME TO LOOK AT THINGS SINCE MAIN ATTENTION TO CURRENT WX. IN OVERALL VIEW ALL MDLS HANG FRONT UP WHILE DVLPG SFC LO IN CNTRL KS THEN LO MOVES NEWRD ALG THE FRONT. BELIEVE IN LIGHT OF CURRENT WX THIS SEEMS REASONABLE HWVR NGM LKLY OVER DOING PCPN AMTS THO CONVECTION WILL PRODUCE SOME WELCOMED RAIN. FVR LIGHTER AVN AMTS SINCE MUCH WILL BE POST FNTL. GUID TEMPS LOOK REASONABLE WITH CLDS AND PCPN. .DSM...NONE FORSTER
The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 8, 1:58 AM CDT | Severe Thunderstorm Warning | DMX | Kossuth | 32 min |
| May 8, 2:51 AM CDT | Severe Thunderstorm Warning | DMX | Audubon, Cass | 29 min |
| May 8, 4:11 AM CDT | Severe Thunderstorm Warning | DMX | Dallas | 29 min |
| May 8, 4:22 AM CDT | Severe Thunderstorm Warning | DMX | Polk, Warren | 28 min |
| May 8, 4:37 AM CDT | Severe Thunderstorm Warning | DMX | Polk | 33 min |
| May 8, 5:30 AM CDT | Severe Thunderstorm Warning | DMX | Poweshiek | 30 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.